Wednesday, 27 November, 2013. 6.52 AM
A few things have stopped me from writing here – not lack of will, just the condition. It isn't likely to improve as the brain is slowed. I am getting new types of body seizures that don't augur well. The only things that will control these are those that make me sleep more. Dysphasia is my greatest enemy right now in writing.
I'm explaining some things on the other side of the blog next. I have to be economical with words and time right now. This has taken nearly half an hour to write.
Thursday, 21 November, 2013. 9.53 AM.
Routines are out and I have been having very great difficulties connecting brain to hand. I have good cognition but the neural pathways connecting to right side movement have been much damaged, which in turn results in muscle atrophy and shortening. There are other effects I won’t go into because it's too much typing but I will say that these few sentences have taken 25 mins to type and correct.
Facial seizures are causing more problems with vision and mouth movement.
More as things get from brain to hand.
Friday, 15 November, 2013. 12.35 PM.
Things are changing for the worse quickly. Facial seizures are becoming more frequent and intense. Balance is now very unsteady and going into the bathroom is now out of the question. If I stay here, it's just a matter of time before I fall again. For all our sakes I've decided to go into the private hospital so I can be managed safely. Tracey reluctantly agrees with this decision.
Wednesday, 13 November, 2013. 7.40 AM.
The decline physically continues with inability to have a full shower last Monday and settling for a sponge-bath. I'm going to try to make it to the shower today. Vision is failing but still manageable. If you haven't seen it you might get a fuller picture from yesterday's blog entry.
Sunday, 10 November, 2013. 11.00 AM.
Weekly roundup. The week Avastin formally came to a halt after three years, though the final dose was given on 25 September.
Since then the rate of change continues to accelerate, although I don't rule out the possibility that it will level out for a while. So far there has been no evidence of that. Periods of intense drowsiness seem to be increasing and ability to concentrate has fallen off markedly.
This may have happened whether on or off Avastin. It's impossible to know.
These are not the most serious of symptoms of a collapsing system, I know. My right arm, in spite of best efforts to counter what’s happening, is curling up more and more like a dying leaf. Not long ago I could stretch my right arm and fingers out reasonably well, but no longer. I’ll keep trying. There's still some strength in the arm. I just have got to try to try to retain some ability to direct it. The leg and foot I'd say were a lost cause except I can't afford them to be, so I keep forcing them along, with Tracey’s help. To move, she helps by locking down the fingers and thumb on the hand-grip of the steel frame [or is it aluminium but just feels as heavy to me as steel?] That gives me up to 20 seconds of grip if I really concentrate.
In the last few days I've been having some stomach pain, and we’re not sure what that's about. I’ll wait and see if/how that develops.
12.15 PM. An hour and fifteen minutes to write and correct that. OK.
Friday, 8 November, 2013. 9.50 PM
There wasn’t much to report after Tuesday’s closing the door on Avastin until tonight after I woke from a late sleep. I stood up feeling fine but lost balance a little so as usual held on to the corner of the bed-bar to straighten up as I've done a hundred times. But the whole bar came away and I went down sideways to the right.
Christian was away doing his tactical defence class and there was no way Tracey could lift me on her own, even if she didn't have the increase in back pain that had been developing all day. So the ambos were called and duly arrived. I knew I hadn't done any serious damage, so they hauled me up and got me to my chair. A lump of skin ripped out of the right wrist but nothing worth writing home about.
So, settling down to a Friday night rather like any other recently.
Sunday, 3 November, 2013. 7.10 AM.
Weekly roundup. There's as yet no obvious negative changes since stopping Avastin at the end of last month – ones attributable to this, anyway. This isn't to say that all is OK. I wish it were – just that the pattern of decline continues as before. If anything, a couple of things I'd have expected to improve haven't done so. Skin on the right upper limb seems as subject to developing strange spots as before. More so if anything. I have been having more rather than less stomach pain and upsets.
I had quite a severe facial seizure on waking after an afternoon sleep yesterday. This one focused on the eye and I can tell it's had a permanent effect because vision is impaired by lesser reflex control of muscles between the eye and the brow. When I get tired especially the eye begins to close as does that of someone who’s been hit in the eye region. That makes for lesser if blurred vision. Even a blurred eye allows better depth perception than one eye alone.
I notice too that I have to speak more carefully or slurring of words makes me less intelligible.
Picking out letters on the keyboard is becoming frustratingly difficult – I now have to look for letters! After a lifetime of typing this is astounding. Key pressure is equally an issue. Finding half-typed words or words without spaces between is annoying. If I can bear to leave the errors and run a spell-check at the end much can be sorted out by the word-processing program. Lastly in this whinge, if I sit for a few seconds, eyes closed, trying to think of a word that won’t come to mind – a more and more frequent occurrence – I can drift off into light sleep.
Friday, 1 November, 2013. 1.00 PM.
My posting on the other side of the blog shows pretty well how things are right now. I admit I have had several unpleasant sessions during the week with stomach problems but we'll work to sort them out. They might simply be related to kidney and/or other organs getting more overloaded.
I also wonder whether now the effect of taking the various other drugs [eg Dilantin, Keppra, Gabapentin] is now playing a part. I just don't know. Once an entity starts to really collapse, things previously well under control have their chance to interfere with stability.
Tuesday, 29 October, 2013. 11.22 AM.
Adapted from my letter to family [for I always think of blog friends as extended family].
The time we’ve been expecting has finally come. My kidneys failed the proteinuria test, leaving no option but to suspend, probably permanently, any further treatment with Avastin.
You may think that I'm aghast at this, but I've been fairly sure for some months that the effectiveness of the treatment was declining, at the same time as damage to kidney function was increasing. Above a certain proteinuria reading, no doctor would or should take responsibility for approving an Avastin infusion.
So we now deal with the tumour as best we can. It’s been obvious to us and anyone following the blog that I've been in physical decline and that’s been increasing. I've got very limited mobility and my right arm is almost useless.
We'll never know when the ‘right’ time to switch off Avastin was going to be. All we know is it was going to be about now.
There is no point talking about what might happen. The possibilities, or any combination of them, are endless. We'll deal with them using the plans we have in place - and, as usual we'll modify and adapt as required.
Sunday 27 October, 2013. 10.30 PM
After a severe bout of stomach problems for several days I went back to bed at 9.30 AM and was shocked to discover I'd slept till after 5.30 PM. Things seem to have settled somewhat but I feel pretty shaky. It's going to be serious decision-making week when the results of the PTU test become available. I'm going to have what is for me an early night. Whatever in the week was significant is below.
Saturday, 26 October, 2013, 9.00 AM.
My plan, which usually falls to pieces, was to check in at this side of the blog on at least three weekdays plus Sundays, but if the road to hell is paved with good intentions, it seems that's where I'm heading. Yesterday wasn’t a good day, but I woke this morning feeling better than I'd expected, so it feels a better day to write. I've been having internal plumbing problems, caused, I'm sure, by declining kidney function, the greatest evidence for which has been the permanently swollen feet. Both.
There is a great temptation, when mobility decreases almost to zero, not to get up, and just sit for long periods. This is very bad for the body, which is designed by nature for constant movement. Stomach and intestines were meant to be shaken up every few minutes by activity, whether food gathering or escaping the jaws of a sabre-toothed cat.
To get out of this chair is a challenge, even though it’s power-assisted, but one I must accept for 5-10 minutes every hour, day and night. That gives food a chance to move through the system [instead of locking up in intestinal pockets, increasing the risk of bowel blockage].
It’s a nuisance when I'm doing something like writing this on the computer to have to interrupt it, but it must be done. It also seems to help with the problem of foot swelling and increases a general sense of wellbeing.
When I talk about or imply ‘exercise’ I don't mean even so adventurous an activity as an old people’s class at the gym. I wish I did. I mean, movement and stretching to the best of my ability, which most would regard as pathetic. All of it has the bed or chair behind me, and the frame in front, with very little foot movement, because I can’t.
All earlier replies and responses are to be found on one of the Update pages below.[keywords: brain tumour, tumor, edema, oedema, kidney, gait, walk. Avastin, bevacizumab, proteinuria, seizure, fluid, bloat]